Alabama, 2016

Damaging Winds in Alabama, July 9 to 12, 2016

July 9 to 12, 2016 · NWS TAE · 13 events in 4 counties and zones

Scattered afternoon thunderstorms developed in an environment of high instability favorable for microbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered afternoon thunderstorms developed in an environment of high instability favorable for microbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 9, 1:19 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 9, 1:19 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
319 PM EDT SAT JUL 9 2016

.NEAR TERM [Through Tonight]...

Scattered showers and thunderstorms have developed this afternoon
across parts of southern Alabama and southwest Georgia. Based on
latest precipitable water values between 1.7-1.9", these areas are
fairly moist and SBCAPE values exceeding 4000 J/kg in southeast AL
show that there is plenty of instability present. Effective bulk
shear values are minimal as usual for this time of year, but high
instability and ample moisture should support scattered
thunderstorms (a few possibly strong to severe) across our Alabama
and Georgia counties. Precipitation chances will be lower near the
Gulf Coast this afternoon and evening, especially in the
central/eastern Big Bend region where drier mid-level air is
resulting in PWAT values only around 1.5". Scattered showers and
thunderstorms will diminish farther inland after sunset, as
instability decreases later this evening.

Heat indices in the 100s will persist through the early evening
where showers/thunderstorms do not develop, with temperatures in the
mid 90s and dewpoints mainly in the 70s. Overnight lows will be
seasonably warm, with low-mid 70s inland and upper 70s to near 80
along the coast.

.SHORT TERM [Sunday Through Monday Night]...

A short wave trough will extend SWWD from the Tennessee Valley into
the Mississippi Valley on Sunday with the western extension of the
sub-tropical ridge across the Florida Peninsula. This will place the
local region in deep moist southwest flow. This combined with
daytime heating with max temps in the mid 90s and ample upper
level energy to bring a return of scattered to numerous showers
and thunderstorms. PoPs will be tapered likely west (60-70%) where
the deepest moisture and best upper level support will be found
to slight chance (20%) across the southeast Big Bend. The short
wave is forecast to weaken on Monday with the sub-tropical ridge
expanding westward to the central Gulf. Time-height cross
sections and forecast soundings show the return of subsidence
drying, especially across the eastern zones. PoPs will be tapered
30-40% northwest to <20% far southeast. Afternoon highs will be in
the lower to mid 90s west to the mid and upper 90s far east with
heat indices generally ranging from 99 to 106F.

.LONG TERM [Tuesday Through Saturday]...

We will see a gradual increase of deep layer moisture as another
short wave trough develops to our northwest and slowly translates
eastward through the end of the week. This will bring increasing
chances for thunderstorms with near climo PoPs by mid to late week.
Expect highs to generally run in the mid 90s with heat indicies
ranging from 100 to 105F each afternoon.

&&

.AVIATION [Through 18Z Sunday]...

VFR conditions will prevail for most of the period at all terminals,
although there is a chance of scattered showers and thunderstorms
late this afternoon through the early evening hours. The best chance
of showers/storms will be at DHN and ABY, so included a mention of
TSRA at those sites during this time. However, kept prevailing
visibility at VFR for now since timing is uncertain, and any
visibility reductions will be brief. There is a small chance of
patchy fog in the early morning hours at VLD, ABY, and TLH, but
dense fog is not expected.

&&

.MARINE...

Winds generally from the south to southwest at 15 knots or less
with seas 2 feet or less.

&&

.FIRE WEATHER...

High dispersion values are possible on Monday. Otherwise there are
no fire weather concerns as RH values remain above critical
thresholds.

&&

.HYDROLOGY...

Isolated to scattered showers and thunderstorms are expected
through the period. Organized areas of heavy rain with this
activity will be unlikely. Therefore, the risk of flooding or
flash flooding will be low for the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   76  94  75  93  74 /  20  40  10  20  10
Panama City   80  89  78  89  78 /  20  40  10  10  10
Dothan        74  93  74  92  74 /  30  60  30  30  20
Albany        74  94  74  94  74 /  30  50  30  20  20
Valdosta      74  98  73  97  74 /  20  30  20  20  20
Cross City    75  95  74  93  74 /  10  20  10  10  10
Apalachicola  78  90  78  89  78 /  20  30  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
     Coastal Gulf.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lahr
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Lahr
MARINE...Barry
FIRE WEATHER...Fieux
HYDROLOGY...Pullin

In the hours before

Special weather statement, Jul 9, 1:53 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
353 PM EDT SAT JUL 9 2016

GAZ122-124-092030-
TERRELL GA-RANDOLPH GA-
353 PM EDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TERRELL AND NORTHERN
RANDOLPH COUNTIES UNTIL 430 PM EDT...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WESTON...OR 12 MILES NORTHEAST OF CUTHBERT.
THIS STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DAWSON...CUTHBERT...SHELLMAN...BRONWOOD...PARROTT...YEOMANS...
GRAVES...WADES...OLIVERS MILL...CHAMBLISS...OAKVILLE...WHITE HOUSE...
BENEVOLENCE AND BROOKSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3181 8426 3176 8454 3179 8483 3192 8491
      3193 8480 3192 8469 3193 8468 3192 8465
      3192 8445 3195 8444 3195 8443
TIME...MOT...LOC 1952Z 299DEG 4KT 3188 8462

ADL
Local storm report, Jul 9, 2:27 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
427 PM EDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     1 NNE DAWSON            31.78N 84.44W
07/09/2016                   TERRELL            GA   911 CALL CENTER

            THE TERRELL COUNTY 911 CENTER REPORTED ONE TREE DOWN ON
            COOPER DRIVE NE.

&&

JLF
Special weather statement, Jul 9, 2:29 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
429 PM EDT SAT JUL 9 2016

GAZ122-124-126-092115-
LEE GA-TERRELL GA-RANDOLPH GA-
429 PM EDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TERRELL...NORTHWESTERN
LEE AND NORTHERN RANDOLPH COUNTIES UNTIL 515 PM EDT...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHELLMAN...OR 10 MILES NORTHWEST OF
DAWSON... MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CUTHBERT...DAWSON...SHELLMAN...BRONWOOD...PARROTT...YEOMANS...
SPRINGVALE...GRAVES...WADES...OLIVERS MILL...CHAMBLISS...
PETERSON HILL...OAKVILLE...COLES...PACHITLA...WHITE HOUSE...
BENEVOLENCE AND BROOKSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3187 8434 3192 8434 3192 8430 3178 8424
      3173 8487 3189 8491 3192 8491 3193 8480
      3192 8480 3192 8469 3193 8468 3192 8465
      3192 8445 3196 8444
TIME...MOT...LOC 2028Z 326DEG 9KT 3184 8460

ADL

The radar

The Ft Rucker radar (KEOX), 65 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
July 9, 3:45 PM CST
Where
Coffee County, 2.1 mi N of Alberton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.300, -86.122

Trees were blown down along Highway 427.

Thunderstorm Wind, Coffee

When
July 9, 3:45 PM CST
Where
Coffee County, 1.55 mi S of Basin
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.318, -86.134

Trees were blown down along Highway 189N between Kinston and Elba.

Thunderstorm Wind, Houston

When
July 9, 5:35 PM CST
Where
Houston County, Ashford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.180, -85.230

A tree was blown down onto a power line in Ashford.

Thunderstorm Wind, Coffee

When
July 10, 12:24 PM CST
Where
Coffee County, Keyton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.280, -85.820

Multiple trees were blown down across the southeast portion of Enterprise.

Thunderstorm Wind, Geneva

When
July 10, 12:30 PM CST
Where
Geneva County, 1.48 mi NE of Light
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.156, -85.474

A tree was blown down on West Cook Road near Taylor.

Thunderstorm Wind, Houston

When
July 10, 12:35 PM CST
Where
Houston County, 1.45 mi NW of Memphis
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.145, -85.387

A tree was blown down on the 3800 block of Hodgesville.

Thunderstorm Wind, Houston

When
July 10, 12:55 PM CST
Where
Houston County, 1.76 mi SSW of Smyrna
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.207, -85.333

Power lines were blown down on the 4100 block of Jordan Ave.

Thunderstorm Wind, Houston

When
July 10, 12:55 PM CST
Where
Houston County, 1.03 mi SSE of Enon
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
31.197, -85.261

The Wiregrass Electric Co-op facebook page posted a picture of a downed tree outside of their Ashford office.

Thunderstorm Wind, Henry

When
July 10, 1:10 PM CST
Where
Henry County, 1.51 mi SSW of Wills Crossroads
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.530, -85.181

A power pole was blown down along County Road 57S.

Thunderstorm Wind, Henry

When
July 10, 1:10 PM CST
Where
Henry County, 4.01 mi NW of Shorterville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.610, -85.150

A tree was blown down on County Road 46.

Thunderstorm Wind, Houston

When
July 11, 12:21 PM CST
Where
Houston County, Cowarts
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.200, -85.300

A couple of trees were blown down in the Cowarts area.

Thunderstorm Wind, Henry

When
July 11, 12:25 PM CST
Where
Henry County, 1 mi SW of Otho
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.669, -85.132

A few trees were blown down along County Road 97.

Thunderstorm Wind, Henry

When
July 12, 2:13 PM CST
Where
Henry County, 3.57 mi S of Edwin
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.609, -85.361

A tree was blown down at the intersection of State Highway 10 and County Road 75.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635425, 635426, 635427, 635436, 635438, 635439, 635440, 635441, 635442, 635443, 635444, 635437, 635445.